Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 33, NWS Phoenix, AZ

August 1, 2007Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 1, 2007, 4:06 PM MST for Maricopa County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 1, 2007, 4:06 PM MST (23:06 UTC)
Expired
Aug 1, 2007, 7:00 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Whole counties

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 5:00 PM MSTFLASH FLOODWickenburg, AZRAPID RISES IN CREEKS AND WASHES. ROAD CLOSURES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2007-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2007-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 012309
FFWPSR
AZC013-020200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
406 PM MST WED AUG 1 2007

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...WITTMANN...WICKENBURG...CIRCLE
  CITY...

* UNTIL 700 PM MST

* AT 358 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS IN THE WICKENBURG AREA. FLASH
  FLOODING OF SOLS...HARTMAN...AND FLYING E WASHES WILL BE LIKELY. 

ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3371 11306 3371 11241 3392 11241 3402 11273
      3401 11306

$$

MB
2 follow-up statements
000 
WGUS75 KPSR 020011
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
500 PM MST WED AUG 1 2007

AZC013-020200-
MARICOPA AZ-
500 PM MST WED AUG 1 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR NORTH
CENTRAL MARICOPA COUNTY...

AT 457 PM MST...RADAR INDICATED THAT THUNDERSTORMS IN THE WARNING 
AREA...INCLUDING WICKENBURG...HAD DECREASED SUBSTANTIALLY SINCE 430 
PM...AND RAINFALL AMOUNTS SINCE 430 PM WERE GENERALLY LESS THAN ONE 
TENTH OF AN INCH. HOWEVER...AREA WASHES SUCH AS SOLS...HARTMAN AND 
CASANDRO...WERE STILL FLOWING AS OF 5 PM. A SPOTTER IN THE 
WICKENBURG AREA INDICATED THAT SOLS WASH WAS RUNNING NEARLY BANK TO 
BANK. THUS THE FLASH FLOOD WARNING WILL CONTINUE UNTIL 7 PM THIS 
EVENING. ALSO...THE VULTURE MINE ROAD BETWEEN U.S. 60 AND HIGHWAY 93 
WAS CLOSED.

SOME RAINFALL REPORTS FROM AREA GAGES INCLUDE 2.28 INCHES AT BLACK 
MOUNTAIN WEST OF WICKENBURG. ABOUT 2 INCHES FELL IN A 45 MINUTE 
PERIOD. MANY RAIN GAGES IN THE WICKENBURG AREA PICKED UP BETWEEN ONE 
AND ONE AND HALF INCHES FOR A STORM TOTAL. THE VULTURE MINE ALERT 
GAGE JUST SOUTH OF WICKENBURG PICKED UP 1.46 INCHES. ALSO...THE 
JACKRABBIT WASH SOUTH OF WICKENBURG MAY START RUNNING LATE THIS 
AFTERNOON...AS A GAGE ON THE WASH PICKED UP MORE THAN 1.77 INCHES 
SINCE ABOUT 4 PM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WICKENBURG...THE SOLS...CASANDRO...AND HARTMAN WASHES.

LAT...LON 3371 11306 3371 11241 3392 11241 3402 11273
      3401 11306

$$

CJB
000 
WGUS75 KPSR 020111
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
605 PM MST WED AUG 1 2007

AZC013-020200-
MARICOPA AZ-
605 PM MST WED AUG 1 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR NORTH
CENTRAL MARICOPA COUNTY...

AT 601 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT STORMS IN THE WARNING AREA...INCLUDING WICKENBURG...HAD MOSTLY 
ENDED. LITTLE RAINFALL WAS REPORTED IN THE AREA SINCE 5 PM. 
HOWEVER...AREA WASHES SUCH AS THE SOLS AND HARTMAN HAD FLOW IN THEM. 
SIGNIFICANT FLOW WAS MEASURED BY A STREAM GAGE ON THE HASSAYAMPA 
RIVER AT MORRISTOWN...TO THE SOUTHEAST OF WICKENBURG. THUS...EVEN 
THOUGH RAIN HAD ENDED AND PEAK FLOWS IN THE WASHES WERE 
DROPPING...THE FLASH FLOOD WARNING WILL BE ALLOWED TO CONTINUE UNTIL 
7 PM. THE MOST SIGNIFICANT FLOODING THREAT WILL BE ALONG THE 
HASSAYAMPA SOUTHEAST OF WICKENBURG.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WICKENBURG

LAT...LON 3371 11306 3371 11241 3392 11241 3402 11273
      3401 11306

$$

CJB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:40 PM MST, 26 minutes earlier.

Area forecast discussion, Aug 1, 3:40 PM MST, 26 minutes before
AZZ020>028-CAZ030>033-020600-

AREA FORECAST DISCUSSION...CORRECTED SYNOPSIS
NATIONAL WEATHER SERVICE PHOENIX AZ
340 PM MST WED AUG 1 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
MOIST AND UNSTABLE AIR WILL CONTINUE ACROSS THE SOUTHWEST UNITED
STATES INTO EARLY NEXT WEEK. THIS...COMBINED WITH A SERIES OF WEAK
WEATHER DISTURBANCES WILL HELP TO GIVE A DAILY CHANCE OF SHOWERS AND
THUNDERSTORMS...MOST OF WHICH WILL OCCUR OVER ARIZONA DURING THE
AFTERNOON AND EVENING HOURS. THE THREAT FOR LOCALIZED HEAVY RAIN
WILL CONTINUE WITH THE STRONGER STORMS. TEMPERATURES WILL RISE INTO
THE WEEKEND TO NEAR SEASONAL NORMALS.

&&

.SHORT TERM...
TONIGHT THROUGH SATURDAY...
MOST ACTIVE STORMS THIS AFTERNOON HAVE BEEN FOCUSED OVER WEST-
CENTRAL AND SOUTHWEST ARIZONA...WITH RADAR RAINFALL ESTIMATES OF
NEARLY TWO INCHES IN SOME SPOTS. ONE OBSERVER AT ALAMO LAKE STATE
PARK MEASURED JUST UNDER TWO INCHES /1.90/ IN JUST ONE HOUR. HAVE
PRETTY MUCH BEEN ABLE TO COVER THESE EVENTS UNDER SMALL STREAM FLOOD
ADVISORIES. MEANWHILE...AFTERNOON VISIBLE SATELLITE IMAGERY IS
SHOWING THAT ERN PORTION OF CWA...INCLUDING NORMALLY ACTIVE ZONE
24...HAVE BEEN RELATIVELY QUIET CONVECTIVE-WISE. STILL...FORECAST
SOUNDINGS...AS WELL AS 20Z KPSR/K1Y7 SPECIAL SOUNDINGS...INDICATE
THAT AMS REMAINS PRIMED TO RELEASE MORE CONVECTIVE ENERGY INTO THE
EVENING HOURS...AND THERE ARE ALSO SOME KINEMATICS AVAILABLE TO
TRIGGER MORE ACTION. SO...WILL KEEP SCATTERED POPS GOING INTO THE
EVENING HOURS E OF THE CO RIVER...AND SLIGHT CHANCE W. AFTER
TONIGHT...DIFFICULT TO ASCERTAIN MUCH IN THE WAY OF ANY TRENDS
DURING THE SHORT TERM...ASIDE FOR SOME OBVIOUS DRYING BEING FORECAST
FOR THE FAR WRN CWA BY THE WEEKEND. SO...WILL HAVE REDUCED POPS OUT
THERE BY THEN. MOS TEMP FORECASTS STILL INSISTING ON WARMING AT ALL
SITES NEXT COUPLE OF DAYS...WITH NEAR NORMAL TEMPS BY SATURDAY. THIS
TREND ACCEPTED.

&&

.LONG TERM...
SATURDAY NIGHT THROUGH WEDNESDAY...
LATEST GFS OPERATIONAL SHOWING A STRONG INVERTED TROUGH MOVING THRU
NW MEX SATURDAY NIGHT...THEN PROGGED TO GET PICKED UP AS AN OPEN
WAVE BY SUNDAY AS STRONG TROUGH DEVELOPS OVER THE PAC NW COAST. THIS
COULD MAKE FOR A PRETTY DRAMATIC INCREASE IN DYNAMICS/UPPER
DIFFLUENCE OVER THE AREA BY SUNDAY NIGHT INTO MONDAY. FOR NOW...WILL
HOLD OFF TOTALLY BITING ON THIS TREND...BUT IT WILL NEED TO BE
WATCHED CLOSELY FOR A POSSIBLE NEED TO INCREASE POPS. FOR NOW...WILL
KEEP A LOW-MEDIUM GRADE MONSOON GOING FOR THE AREA WITH MOST POPS E
OF THE CO RIVER. THEN...IF GFS PANS OUT...WE COULD BE HEADING INTO
SOMEWHAT OF A BREAK IN THE MONSOON BY TUESDAY/WEDNESDAY AS W COAST
TROUGH PUSHES EWD AND FLOW ALOFT BECOMES DEEP W/SWLY. AGAIN...WILL
LET LATER SHIFTS HOOK ONTO THIS TREND AS EVENT GETS CLOSER.

&&

.AVIATION...

AUGUST 1 2230 UTC (1530 MST)

AFTER A BRIEF TEASE EARLIER THIS AFTERNOON FOR VALLEY AIRFIELDS WITH
ISOLATED STRONG THUNDERSTORMS DEVELOPING OVER AND NEAR THE ESTRELLA
MTNS...CONVECTIVE ACTIVITY HAS SINCE DIMINISHED OVER THE PHOENIX
METRO. THAT SAID...EXTENSIVE THUNDERSTORMS HAVE DEVELOPED OVER
NORTHWEST ARIZONA/ SOUTHERN UTAH MOVING SLOWLY NORTHWARD.
HOWEVER...WITH COPIOUS AMOUNTS OF MOISTURE ACROSS THE DESERT
FLOOR...THUNDERSTORMS HAVE DEVELOPED ALONG THE SOUTHERN FLANKS OF
ACTIVITY TO THE NORTH...NOW REACHING INTO PORTIONS OF LA
PAZ/NORTHERN MARICOPA COUNTIES. AREAS TO THE EAST AND SOUTHEAST OF
KPHX/KIWA HAVE BEEN RELATIVELY QUIET TODAY WITH NO MAJOR CHANGE
EXPECTED THE NEXT SEVERAL HOURS. SO...WILL COVER THE CONVECTIVE
POTENTIAL AT ALL TAF SITES...EXCEPT KIPL...WITH CB/S AND AMEND AS
NECESSARY. STAY TUNED...

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
AUG 1 1240 UTC (AUG 1 0540 MST)

ELEVATED PRECIPITATION CHANCES WILL CONTINUE THROUGH THE
WEEKEND...WITH THE GREATEST PROBABILITIES ELEVATED SITES IN
ARIZONA...AND THE LOWEST PROBABILITIES ACROSS THE DESERTS OF
SOUTHEAST CALIFORNIA. A BROAD UPPER LEVEL TROUGH WILL APPROACH THE
REGION FROM THE NORTHWEST BY EARLY NEXT WEEK. THIS WILL START A
DRYING TREND...WHICH WILL RESULT IN THE REDUCTION OF PRECIPITATION
CHANCES AS WELL AS A LOWERING OF RH VALUES. WINDS WILL LIKELY
INCREASE AHEAD OF THE SYSTEM...RESULTING IN GUSTY AFTERNOON AND
EVENING WINDS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...ESTLE
LONG TERM...ESTLE
AVIATION...ROGERS
FIRE WX...INIGUEZ
Hazardous weather outlook, Aug 1, 5:45 AM MST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
545 AM MST WED AUG 1 2007

AZZ024-021330-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
545 AM MST WED AUG 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS CONTINUES TODAY AND
TONIGHT. THE PRIMARY CONCERN WITH THESE STORMS WILL BE THE POTENTIAL
FOR LOCALLY HEAVY RAINFALL AND ASSOCIATED FLOODING. LOCALIZED
DAMAGING WINDS ARE ALSO A POSSIBILITY WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY ALONG WITH
THE POTENTIAL FOR LOCALIZED FLOODING AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020>023-026>028-CAZ031-021330-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-
545 AM MST WED AUG 1 2007 /545 AM PDT WED AUG 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME WEST-
CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...
WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
THROUGH EARLY TONIGHT. SOME STORMS WILL CONTAIN VERY HEAVY RAIN.
LOCALIZED FLOODING IS POSSIBLE. STRONG DAMAGING THUNDERSTORM WINDS
ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT CHANCE OF STORMS WILL CONTINUE THROUGH TUESDAY...ALONG WITH
THE POTENTIAL FOR LOCALIZED FLOODING AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ025-CAZ030-032-033-021330-
YUMA/MARTINEZ LAKE AND VICINITY-JOSHUA TREE NATIONAL PARK-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
545 AM MST WED AUG 1 2007/545 AM PDT WED AUG 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS WILL
CONTAIN VERY HEAVY RAIN. LOCALIZED FLOODING IS POSSIBLE. STRONG
DAMAGING THUNDERSTORM WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT CHANCE OF STORMS WILL CONTINUE THROUGH TUESDAY...ALONG WITH
THE POTENTIAL FOR LOCALIZED FLOODING AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:17 PM MSTSevere Thunderstorm WarningPSRMaricopa43 min
Jul 31, 6:27 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 31, 6:48 PM MSTSevere Thunderstorm WarningPSRLa Paz57 min

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.